Kansas, 2003

Hail and Damaging Winds in Kansas, August 23, 2003

August 23, 2003 · NWS ICT · 18 events in 6 counties and zones

13 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$120,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 23, 2:18 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SAT AUG 23 2003

HOT TEMPERATURES TO CONTINUE FOR THE NEXT SEVERAL DAYS WITH SOME
COOLER TEMPS AT THE END OF THE TUNNEL(LATE NEXT WEEK).

TNGHT
MODIFIED SNDINGS INDICATE THAT THE ATMOSPHERE WILL REMAIN UNSTABLE
DURING THE LATE AFTERNOON AND EVENING HRS. SFC-850MB THETA E AXIS IS
SITUATED FROM ARK CITY NORTHWARD TO KSLN. THE COMBINATION OF
CONVECTIVE TEMPS BEING REACHED ALONG WITH CONVERGENCE AT THE SFC
SHOULD GIVE WAY TO STORMS DEVELOPING FOR AREAS ALONG WEST OF THIS
THETA E AXIS. THE IN-HOUSE ETA MODEL SHOWS SOME ISOLD CONVECTION
TRYING TO DEVELOP AGAIN AND WILL CARRY SLIGHT POPS FOR THE EVENING
HRS. A STORM OR TWO COULD REACH SEVERE LIMITS.

SUN-MON
CONVERGENCE ALONG THE THETA E AXIS IS NOT AS PRONOUNCED ON SUNDAY
WHICH WILL LIMIT ACTIVITY...HOWEVER STILL COULD SEE A RENEGADE STORM
OR TWO DEVELOP. DUE TO THE VERY ISOLATED NATURE WILL KEEP DRY FCST
IN PLACE. TEMPS WILL CONTINUE TO SIZZLE ACROSS THE CWA AND SHOULD
REMAIN IN THE TRIPLE DIGITS FOR DAYTIME HIGHS.

TUES
THE POSSIBILITY OF THE FRNT STALLING OUT IN NEBR WAS MENTIONED
YESTERDAY AND IS LOOKING MORE LIKELY. SO WILL INCH TEMPS UP A BIT
THIS PERIOD AND KEEP THE TRIPLE DIGIT HEAT GOING.

EXTENDED: WED-SAT
WHEN WILL THE COOLER AIR FINALLY REACH OUR NECK OF THE WOODS IS THE
BIG QUESTION...AS UPPER RIDGE KEEPS ITS STRANGLE HOLD OVER THE
CENTRL PLAINS. THE GFS KEEPS TRYING TO BRING A COLD FRNT TOO FAR
SOUTH AND ONCE AGAIN THIS MODEL HAS BACKED OFF ON ITS SOUTHWARD FRNTL
ADVANCE. WILL REVERT BACK TO WARMER SIDE OF FENCE AND RAISE TEMPS UP
SOME FOR WED/THUR. THESE VALUES COULD BE RAISED EVEN MORE BY LATER
SHIFTS...ESPECIALLY IF FRNT REMAINS NORTH OF CWA WHICH APPEARS TO BE
THE MOST LIKELY SCENARIO AT THIS JUNCTURE. THE ONLY THING THAT COULD
PUSH THIS FRNT INTO AND POSSIBLY THRU OUR CWA WOULD BE IF WIDESPREAD
CONVECTION DEVELOPED ALONG THE FRNT IN NEBR. IF THAT CONVECTION
DOESNT PANOUT THEN ITS STILL POSSIBLE THAT THE TRIPLE DIGIT STREAK
COULD CONTINUE WITH SFC FRNT REMAINING TO OUR NORTH.

THERE IS A SIGNAL THAT THE UPPER PATTERN WILL FINALLY MAKE A MAJOR
CHANGE LATE IN THE WEEK...WHICH WOULD DISLODGE THE STRANGLE HOLD OF
THE UPPER RIDGE. LOW PRESSURE CURRENTLY SITTING IN THE GULF OF
ALASKA WILL SHIFT EASTWARD THUS FLATTENING OUT THE RIDGE. THEN TAKE
UP RESIDENCE NORTH OF THE GREAT LAKES REGION. THIS WILL PLACE US IN
A NW FLOW REGIME ALOFT COME THUR NGHT...WHICH COULD FINALLY PUSH A
FRNT SOUTHWARD LATE THURS INTO FRI. SO WILL INTRO POPS FOR THAT TIME
FRAME AS WELL.

FCSTID = 15/JAKUB
ICT   74 103  74 104 /  20  10  10   5
HUT   74 104  73 105 /  20  10  10   5
EWK   73 104  74 104 /  20  10  10   5
EQA   73 103  74 104 /  20  10  10   5
WLD   74 103  75 104 /  20  10  10   5
RSL   73 104  71 105 /  10   5   5   5
GBD   74 104  72 105 /  10   5   5   5
SLN   74 106  74 107 /  10  10  10   5
MPR   73 104  74 104 /  20  10  10   5
CFV   73 103  75 102 /  10   5   5   5
CNU   72 103  73 102 /  10   5   5   5
K88   72 103  73 102 /  10   5   5   5
.ICT...
KS...NONE.
Hazardous weather outlook, Aug 23, 11:43 AM CST, 4 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 103 TO 108 ARE LIKELY BETWEEN 1 PM AND 7 PM
REGIONWIDE.  IN ADDITION, A COUPLE OF THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND EVENING.  THE BEST CHANCE WILL BE ALONG AND WEST
OF I-35.  IF ANY THUNDERSTORMS DEVELOP, THEY MAY BE SEVERE WITH
BRIEF DAMAGING WINDS AND UP TO DIME SIZED HAIL.  THE THUNDERSTORMS
WILL BE VERY ISOLATED AND SHORT LIVED, SO SPOTTER ACTIVATION IS NOT
ANTICIPATED. STORMS SHOULD MOVE SLOWLY TO THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A LINE FROM
WEST OF EMPORIA, TO WICHITA TO KINGMAN LATE THURSDAY NIGHT.  THERE
IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGIONWIDE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The radar

The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
August 23, 4:32 PM CST
Where
Harvey County, Hesston
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.433

4-5 Inch diameter limbs downed.

Hail, McPherson

When
August 23, 4:45 PM CST
Where
McPherson County, Moundridge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -97.517

Thunderstorm Wind, Harper

When
August 23, 5:00 PM CST
Where
Harper County, 1 mi S of Harper
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -98.017

Metal roofing torn from hangar at Harper County Airport. Private plane parked inside the hangar sustained minor damage. Unspecified number of power poles and power lines downed. However, power was severed to Harper's primary water well, which would be out of service until Monday afternoon (8/25). A second water well failed Sunday Night (8/24), with service also restored Monday afternoon (8/25). The Harper Advocate contributed greatly to this narrative.

Thunderstorm Wind, Kingman

When
August 23, 5:15 PM CST
Where
Kingman County, Kingman
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.117

Unspecified number of power poles and power lines downed. In addition, the severe thunderstorm winds lifted the east end of a metal pole shed, blowing the section over the roof. The damaged section was found in a pasture immediately west of the shed's location. Kingman Leader Courier contributed greatly to this narrative.

Hail, Kingman

When
August 23, 5:20 PM CST
Where
Kingman County, Rago
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -98.083

Occurred at K-14/K-42 intersection.

Thunderstorm Wind, Kingman

When
August 23, 5:20 PM CST
Where
Kingman County, Rago
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -98.083

Occurred at K-14/K-42 intersection.

Thunderstorm Wind, Kingman

When
August 23, 5:40 PM CST
Where
Kingman County, Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.117

Thunderstorm Wind, Sedgwick

When
August 23, 6:23 PM CST
Where
Sedgwick County, 1 mi W of Haysville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
37.567, -97.383

Unspecified number of power poles and power lines downed at 71st St S./Hoover Rd intersection. (Reported by KFDI).

Lightning, Sedgwick

When
August 23, 6:30 PM CST
Where
Sedgwick County, Goddard
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A 37-year old man was struck while watching a thunderstorm from his back yard. Though not seriously injured, the man did sustain minor burns. Narrative courtesy of Times Sentinel, Cheney, KS. Time of the incident approximate based on timing of severe thunderstorm winds 10 miles southwest of Wichita.

Thunderstorm Wind, Sedgwick

When
August 23, 6:45 PM CST
Where
Sedgwick County, 10 mi SW of Wichita
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
37.600, -97.467

Power poles snapped (obviously downing associated power lines) along 135th St. W between 31st S and McArthur Rd. (Reported by KFDI.)

Thunderstorm Wind, Sedgwick

When
August 23, 6:49 PM CST
Where
Sedgwick County, Wichita
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Limbs downed onto power lines with power outages no doubt resulting. (Reported by KFDI.)

Hail, Sumner

When
August 23, 6:55 PM CST
Where
Sumner County, Belle Plaine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

Thunderstorm Wind, Sedgwick

When
August 23, 7:13 PM CST
Where
Sedgwick County, Wichita Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.650, -97.433

Thunderstorm Wind, Sedgwick

When
August 23, 7:29 PM CST
Where
Sedgwick County, 5 mi NE of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -97.200

Thunderstorm Wind, Sedgwick

When
August 23, 7:30 PM CST
Where
Sedgwick County, 7 mi E of Wichita
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.700, -97.200

During this time, McConnell AFB measured a 106KT gust. Reported damage did not support such velocity hence an estimated gust of 78KT has been assigned at this time.

Thunderstorm Wind, Sedgwick

When
August 23, 7:30 PM CST
Where
Sedgwick County, 8 mi SE of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -97.233

Occurred at 47th St. S./Rock Rd. intersection.

Hail, Sedgwick

When
August 23, 7:35 PM CST
Where
Sedgwick County, 8 mi SE of Wichita
Measured
1 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.617, -97.233

Occurred at 47th St. S./Rock Rd. insection. (Reported by KSN Weatherlab).

Thunderstorm Wind, Sedgwick

When
August 23, 8:02 PM CST
Where
Sedgwick County, 2 mi W of Wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.650, -97.467

Reported by KWCH Channel 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376834, 5376835, 5376836, 5376837, 5376838, 5376839, 5376840, 5377313, 5377594, 5377314, 5377315, 5377316, 5377317, 5377318, 5377590, 5377591, 5377592, 5377593.